Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
129 Doctors are Online

Has COPD and heart disease. On oxygen and medication. How to read fingertip oximeter?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 11917 Questions
"Hello"...I'm concerned about my 82 year old mother. She has COPD and has been on oxygen for about a year. She has a heart condition also-1/3 of her heart muscle is dead they have told us. We have been using a home fingertip oximeter to monitor her pulse rate and blood oxygen level. For the past 2 or 3 days...she has been extremely tired. Oximeter works on me but I can't get it to register a reading on her. Her medications: Dulera 2x a day, ProAir-HFA, Carvedilol 3.125 2x a day, Simvastatin 20mg 1x, Lisinopril 20mg 1x, aspirin 81mg, Alprazolam .25mg 3-4x a day, mirtazapine 30mg at bedtime. Oximeter has me very worried..should I be? Thanks.
Posted Tue, 5 Mar 2013 in Hypertension and Heart Disease
Answered by Dr. Michelle Gibson James 2 hours later
Hi, thanks for using healthcare magic

Failing to register a reading on an oximeter can be due to (1) cold extremities- if her fingers are cold there would be constriction of the blood vessels in an attempt to retain warmth and the reduced supply affect the ability to get a reading (2) reduced oxygenation - with a history of heart disease and COPD , it definitely possible that the lack of a reading is indicative of reduced oxygenation especially with a history of increased fatigue. Fatigue can be a symptom of lack of oxygenation to the brain and muscles.
(3) faulty machine- this is extremely unlikely since it is registering a reading with you.

It would be best, if possible, to take her to be assessed by her doctor.

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor